Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 65, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2024, 8:19 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2024, 8:19 PM CDT (01:19 UTC)
- Expired
- Jun 28, 2024, 9:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 62 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:27 PM CDT | HAIL 1 | Binford, ND | Broadcast Media relayed a report of quarter sized hail in BinFord, ND. |
| Jun 28, 8:35 PM CDT | TSTM WND GST 59 | 2 Sse Cooperstown, ND | AWOS station KS32 Cooperstown AP ND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
119
WUUS53 KFGF 290119
SVRFGF
NDC039-091-290200-
/O.NEW.KFGF.SV.W.0065.240629T0119Z-240629T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
819 PM CDT Fri Jun 28 2024
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Griggs County in southeastern North Dakota...
Central Steele County in southeastern North Dakota...
* Until 900 PM CDT.
* At 819 PM CDT, a severe thunderstorm was located over Binford, or
37 miles east of Carrington, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cooperstown, Golden Lake, Finley, Binford, Red Willow Lake, Sharon,
and Jessie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9844 4767 9838 4758 9754 4732 9763
4750 9850
TIME...MOT...LOC 0119Z 283DEG 35KT 4757 9834
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
VG2 follow-up statements
470
WWUS53 KFGF 290133
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
833 PM CDT Fri Jun 28 2024
NDC039-091-290200-
/O.CON.KFGF.SV.W.0065.000000T0000Z-240629T0200Z/
Griggs ND-Steele ND-
833 PM CDT Fri Jun 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GRIGGS AND CENTRAL STEELE COUNTIES...
At 833 PM CDT, a severe thunderstorm was located near Jessie, or 42
miles north of Valley City, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cooperstown, Golden Lake, Finley, Sharon, Jessie, Blabon, and
Sherbrooke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4758 9754 4732 9763 4746 9833 4766 9827
TIME...MOT...LOC 0133Z 283DEG 35KT 4754 9814
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
VG441
WWUS53 KFGF 290148
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
848 PM CDT Fri Jun 28 2024
NDC039-091-290200-
/O.CON.KFGF.SV.W.0065.000000T0000Z-240629T0200Z/
Griggs ND-Steele ND-
848 PM CDT Fri Jun 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GRIGGS AND CENTRAL STEELE COUNTIES...
At 847 PM CDT, a severe thunderstorm was located near Sharon, or 43
miles north of Valley City, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cooperstown, Golden Lake, Finley, Sharon, Blabon, and Sherbrooke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4758 9754 4732 9763 4742 9814 4764 9806
TIME...MOT...LOC 0147Z 274DEG 37KT 4755 9789
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:54 PM CDT, 1 hour 25 minutes earlier. Its key messages:
- Isolated severe thunderstorms this evening with the main threats being 1" hail and 60 mph winds.
- Another chance for severe storms Monday with a 15% outline from the SPC
Area forecast discussion, Jun 28, 6:54 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 654 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Isolated severe thunderstorms this evening with the main threats being 1" hail and 60 mph winds. - Another chance for severe storms Monday with a 15% outline from the SPC && .UPDATE... Issued at 654 PM CDT Fri Jun 28 2024 Thunderstorms continue to move into the Devils Lake Basin this evening. Lightning activity has increased over the past hour as the upper low approaches from the west. CAMs continue to develop a few stronger storms over the next several hours, with output being rather consistent in the last few model runs. Thus far, mode seems to be favoring more clusters and fewer discrete cells, although we still cannot rule that out at this point, especially if storms are able to form along a stronger boundary or axis of instability. As such, we are keeping a mention of large hail, damaging wind gusts, and a low chance for tornadoes. && .DISCUSSION... Issued at 249 PM CDT Fri Jun 28 2024 ...Synopsis... Current water vapor paints a well defined upper low centered in far northeast Montana atop a 100kt jet streak and 50kt 500mb flow over the Dakotas. Overnight convection has moved into northeast Minnesota with an inverted trough extending back west towards the upper low putting a deformation zone overhead between the two areas of low pressure. Strong 925mb northerly CAA to the north of the trough combined with westerly 700mb CAA to the south is resulting in a strengthening frontal circulation which will be the focus for the evening severe threat as the upper low drifts east with the upper flow. Moving through the period we see the depart of the upper low and short term ridging with quick transition to SW/W flow aloft as Central US ridging builds through next week though being centered more over the gulf coast than the plains lowers confidence in how much this will steer passing wave activity into our region vs further south. - Today's Severe Threat Along the trough interesting shear profiles with N/NE surface winds along the boundary and W/SW flow above 850mb will lead to straight hodographs with RM vectors paralleling the boundary. The shear overall along the front should favor discrete convection with MLCAPE of 500-1000 J/KG and bulk shear of 40-50 knots supporting a greater than 1" hail threat. Also seeing support for weak funnels and maybe a tor or two if things align but this is conditional on enough sfc heating (should happen) and storm(s) existing in the vorticity rich environment along the boundary (much more uncertain). Traveling further south into southeast North Dakota weaker mid level winds will favor upscale/linear growth along a cold front aloft with steeper near sfc lapse rates and higher DCAPE leading to a predominant wind and hail threat as opposed to the tornado potential further north along the boundary extending from the near Minot towards the central Red River Valley. Expecting storms to form as early as 6pm in north central North Dakota and last until around midnight as they track ESE through the valley. Lastly a purely linear/cluster mode seems a low end probability with CAMs coming into stronger agreement on storm scale evolution. Breezy conditions as the upper low departs tomorrow with high pressure emerging from the Rockies leaving the forecast area in 20- 25 kt northerly flow before winds calm as the high moves overhead Saturday night. Ridging will be short lived however with SW flow aloft on the back side of the ridge with southerly 850mb flow developing across the northern plains in advance of a developing low with agreement from global ensembles as 75% of members show a >35kt 850mb jet Sunday night across the Valley. - Monday Severe Threat The uncertainties with Monday are aplenty though the scenarios for severe convection still exist. The main factor that will eventually decide where the threat is and its severity will be the location of the sfc low and attendant fronts. Currently ensembles show a low somewhere in the vicinity of Lake Manitoba and Winnipeg with a cold front extending south to the NE/SD border where the intersecting trailing cold front and eastward extending warm front may be located. Again this will very likely change though the current SPC outlook seems to key off the potential for isolated convection off the cold front in our area with more widespread convection with the southern low where much better thermodynamics and instability will exist. CSU ML does give a large 15% for much the high plains with a 60-65 CWASP values, 55-65 roughly correlates to an SPC marginal with a slight in the 65-70 range. Beyond Monday ensembles diverge with confidence decreasing. The main points will be the continued presence of southwest flow aloft and above average PWATs through the remainder of the week (average is around 1" now). Overall look to see rain chances to end the week with seasonal temps in the 70/80s for highs and 50s/low 60s for lows. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 635 PM CDT Fri Jun 28 2024 Showers and thunderstorms are possible heading through the evening and early overnight hours. KDVL is expected to see VCTS starting as early as 01Z as storms in central North Dakota move to the east and southeast. Strong to severe storms are possible, and could cause impacts to aviation. VFR ceilings are expected to fall into MVFR and IFR categories during the overnight period as an upper low brings low stratus to the area following this evenings thunderstorms. There remains about a 20 percent chance for LIFR conditions after 06Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Lynch DISCUSSION...TT AVIATION...Lynch
Hazardous weather outlook, Jun 28, 3:13 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 313 PM CDT Fri Jun 28 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 313 PM CDT Fri Jun 28 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms this evening. The main hazards will be hail to the size of quarters, 60 mph winds, and a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a risk for severe thunderstorms Monday across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening.
In the hours before
Special weather statement, Jun 28, 6:58 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
658 PM CDT Fri Jun 28 2024
NDZ014-290030-
Benson ND-
658 PM CDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENSON COUNTY
THROUGH 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maddock, or 23 miles northeast of Harvey, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Maddock, Minnewaukan, Oberon, and Flora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4811 9964 4811 9909 4785 9914 4785 9918
4793 9967
TIME...MOT...LOC 2358Z 276DEG 23KT 4801 9955
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
VGSpecial weather statement, Jun 28, 7:48 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
748 PM CDT Fri Jun 28 2024
NDZ024-026-028-290115-
Griggs ND-Nelson ND-Eddy ND-
748 PM CDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES THROUGH 815 PM
CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Grace City, or 22 miles northeast of Carrington,
moving east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Binford, Red Willow Lake, and Mose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4775 9885 4775 9822 4748 9827 4751 9850
4759 9850 4759 9888
TIME...MOT...LOC 0048Z 276DEG 30KT 4766 9876
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:48 PM CDT | Special Weather Statement | FGF | Eddy | 27 min |
| Jun 28, 8:59 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 46 min |
| Jun 28, 9:33 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 42 min |
| Jun 29, 8:24 AM CDT | River Flood Warning | FGF | Cass | 6 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.